Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 160, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2001, 1:21 PM CDT for Crawford County, Iowa. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 1:21 PM CDT (18:21 UTC)
- Expired
- Jun 1, 2001, 1:50 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Crawford County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:25 PM CDT | Tornado F0 | Denison, IA | Emergency manager reported spotting 7 funnel clouds from the parent cell with two brief touchdowns in open country. |
| Jun 1, 1:30 PM CDT | Hail 0.88 | Denison, IA | |
| Jun 1, 1:40 PM CDT | Tornado F0 | Charter Oak, IA | Brief touchdown near edge of town. |
| Jun 1, 1:50 PM CDT | Tornado F0 | Manilla, IA | Brief touchdown in open country. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 011821 SVRDSM IAC047-011850- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 121 PM CDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 150 PM CDT * AT 119 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF DENISON...OR ABOUT 51 MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DENISON AROUND 130 PM NEAR MANILLA AROUND 150 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR IOWA. LAT...LON 4221 9567 4187 9568 4185 9510 4220 9510 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:52 AM CDT, 10 hours 29 minutes earlier.
Area forecast discussion, Jun 1, 2:52 AM CDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 252 AM CDT FRI JUN 1 2001 MAIN PROBLEMS WL FOCUS ON UPPER LOW DIVING TOWARD IA TODAY AND PSBL CONVECTION ALONG COLD FRONT. CURRENTLY...NARROW SFC RIDGE SANDWICHED BETWEEN DEPARTING AND UPCOMING SYSTEMS PROVIDING SOME PARTIAL CLEARING ALONG WITH LIGHT WINDS. HAVE JUST STARTED GETTING SOME DROPS IN VSBYS...BUT PATCHY CLOUDS HAVE KEPT FOG SOMEWHAT LIMITED. MAY SEE ADDITIONAL DEVELOPMENT AS MID CLDS CONTINUE TO THIN BUT SHOULD BE SHORT LIVED AND WL DISSIPATE RAPIDLY AFTER SUNRISE. VIGOROUS UPPER LOW WL DROP TOWARD IA DURING THE DAY WITH SFC CYCLOGENESIS OCCURRING. RETURN FLOW DEVELOPS BUT THE AMOUNT OF MOISTURE THAT ACTUALLY MAKES IT BACK REMAINS UNCERTAIN. DEWPOINTS MOST LIKELY WL REACH THE MID TO UPPER 50S WITH CAPES OF 1000-1500 J/KG. MID LEVEL FLOW INCREASES RAPIDLY WITH 500 MB WNDS 50-70KTS BY LATE AFTERNOON AND FAVORABLE JET PLACEMENT. SHOULD SEE SHRA/TSRA DEVELOPMENT THIS AFTERNOON ALONG THE FRONT AS IT MOVES RAPIDLY SE ACRS THE CWA. COVERAGE INITIALLY SPARSE BUT SHOULD GRADUALLY FILL IN AS FRONT PUSHES TO THE SOUTHEAST. WITH THE ABOVE MENTIONED INSTABILITY...SEVERE STORMS MAY OCCUR IN SE PORTION OF THE CWA BEFORE ALL ACTIVITY PUSHES OUT OF THE FA THIS EVENING. TONIGHT SHOULD BE WINDY AS GRADIENT TIGHTENS AROUND THE LOW. WINDS BECOME UNIDIRECTIONAL FROM NW WITH GOOD SUBSIDENCE ALLOWING FOR DOWNWARD MOMENTUM TRANSPORT. SOME REMAINING SHOWERS MAY WRAP AROUND LOW INTO THE NE CWA WITH DRIER CONDITIONS ELSEWHERE. CLDS TO HANG AROUND NE HALF ON SATURDAY IN CYCLONIC FLOW WITH SOME SUNSHINE TO THE SW. RIDGING TO BUILD IN SATURDAY NIGHT WITH CLEARING SKIES AND TEMPS HOLDING BELOW NORMAL. .DSM...NONE COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 28 min |
| Jun 1, 1:31 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 29 min |
| Jun 1, 1:42 PM CDT | Tornado Warning | DMX | Crawford | 18 min |
| Jun 1, 1:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 28 min |
| Jun 1, 2:01 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy | 29 min |
| Jun 1, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 42 min |
| Jun 1, 2:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 40 min |
| Jun 1, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 31 min |
| Jun 1, 2:48 PM CDT | Tornado Warning | DMX | Butler | 32 min |
| Jun 1, 2:59 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 41 min |
| Jun 1, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 39 min |
| Jun 1, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 40 min |
| Jun 1, 3:22 PM CDT | Tornado Warning | DMX | Black Hawk, Butler | 38 min |
| Jun 1, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 32 min |
| Jun 1, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| Jun 1, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Jun 1, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| Jun 1, 4:00 PM CDT | Tornado Warning | DMX | Black Hawk | 30 min |
| Jun 1, 4:13 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer, Butler | 42 min |
| Jun 1, 4:51 PM CDT | Tornado Warning | DMX | Black Hawk | 14 min |
| Jun 1, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 30 min |
| Jun 1, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.